Florida, 2016

Tornado and Damaging Winds in Florida, January 15, 2016

January 15, 2016 · NWS TBW · 8 events in 3 counties and zones

A low pressure system offshore of Alabama lifted a warm front across Florida during the late morning hours. The southern portion of the peninsula was in the warm sector with a very moist and unstable airmass in place.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$865,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A low pressure system offshore of Alabama lifted a warm front across Florida during the late morning hours. The southern portion of the peninsula was in the warm sector with a very moist and unstable airmass in place. Severe thunderstorms produced areas of straight-line wind damage along with a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jan 15, 9:38 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jan 15, 9:38 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
938 AM EST FRI JAN 15 2016

...SEVERE THUNDERSTORMS POSSIBLE TODAY MAINLY ALONG THE
   COAST...AND ALONG/SOUTH OF I-4...
...GALE WARNING TODAY NORTHERN/CENTRAL WATERS...
...MINOR COASTAL FLOODING POSSIBLE TODAY CITRUS AND LEVY COUNTIES...
...LAKE WIND ADVISORY TODAY...
...HIGH SURF ADVISORY AND HIGH RISK OF RIP CURRENTS TODAY...

.MORNING UPDATE...
A STRONG LOW PRESSURE SYSTEM CONTINUES TO IMPACT THE
REGION...WITH WIDESPREAD RAIN AND EMBEDDED THUNDERSTORMS ACROSS
THE EASTERN GULF AND FLORIDA PENINSULA. A NORTHWEST TO SOUTHEAST
ORIENTED LINE OF STORMS CONTINUES TO MARCH EASTWARD FROM THE
FLORIDA BIG BEND INTO THE FAR EASTERN GULF. THIS FEATURE WILL
CONTINUE ITS EASTWARD MOVEMENT...AFFECTING ALL OF WEST CENTRAL AND
SOUTHWEST FLORIDA BY THIS AFTERNOON. ADDITIONALLY...FURTHER
SOUTH...WHERE SLIGHTLY BETTER INSTABILITY EXISTS...A FEW DISCRETE
STORMS HAVE DEVELOPED OVER THE WATERS. AS THESE MOVE EASTWARD
TOWARD THE SOUTHWEST FLORIDA COAST...THEY HAVE SHOWN A GENERAL
WEAKENING TREND. THIS IS PROBABLY DUE TO THE COOLER SHELF WATERS
NEAR THE COAST. SHOULD THESE STORMS MANAGE TO HOLD TOGETHER AS
THEY APPROACH THE COAST...THEY WILL HAVE THE BETTER CHANCE OF
PRODUCING STRONG/DAMAGING WIND GUSTS AND POSSIBLY A TORNADO.
ELSEWHERE...STRONG GUSTY WINDS WILL ACCOMPANY ANY STRONGER
STORMS...AS A STRONG LOW LEVEL JET EXISTS JUST OFF THE SURFACE.

IN ADDITION TO THE POTENTIAL FOR STRONG/POSSIBLY SEVERE
STORMS...A BEVY OF MARINE HAZARDS WILL PERSIST. MARINE WINDS OF 25
TO 35 KNOTS...WITH GUSTS OF 40 KNOTS WILL PERSIST OVER THE
NORTHERN AND CENTRAL WATERS. A GALE WARNING WILL REMAIN IN EFFECT
THROUGH AT LEAST MID AFTERNOON...ALONG WITH SMALL CRAFT ADVISORY
OVER THE SOUTHERN WATERS. THE STRONG WINDS WILL CONTINUE TO
GENERATE DANGEROUS WAVES AND SWELL...LEADING TO HIGH SURF AND A
HIGH CHANCE OF DEADLY RIP CURRENTS AT AREA BEACHES.

THIS WILL ALL WRAP UP FAIRLY QUICKLY THIS AFTERNOON...AS A FRONT
SWEEPS EAST ACROSS THE PENINSULA...AND A DRIER MORE STABLE AIRMASS
OVERSPREADS THE REGION.

&&

.AVIATION (12Z TAFS)...
THE MAIN IMPACT TO TERMINALS THROUGH THE AFTERNOON WILL BE
PERIODS OF SHRA/TSRA...WITH POTENTIAL FOR SIGNIFICANT REDUCTIONS
IN VSBYS TO 1 MI OR LESS AT TIMES. IFR CIGS MAY ALSO EXIST WITHIN
HEAVIER SHOWERS/STORMS...ALONG WITH STRONG GUSTY WINDS. THIS
AFTERNOON...A FRONT WILL MOVE ACROSS THE AREA...BRINGING WESTERLY
WINDS AND DRIER CONDITIONS...AND LIKELY A RETURN TO VFR CONDITIONS
BY 00Z SATURDAY.

&&

.MARINE...
THE POTENTIAL FOR GALE TO SMALL CRAFT ADVISORY WINDS WILL
CONTINUE INTO THIS AFTERNOON. ADDITIONALLY...LARGE SWELL AND HIGH
WAVES WILL LINGER ACROSS THE WATERS INTO THIS EVENING. THIS WILL
ALL LEAD TO A CONTINUATION OF DANGEROUS BOATING CONDITIONS THROUGH
THE REMAINDER OF TODAY. BY TONIGHT...WHILE HIGH WAVES MAY PERSIST
FOR A TIME...WINDS SHOULD DECREASE FAIRLY QUICKLY AS THE PRESSURE
GRADIENT SLACKENS. RATHER LIGHT WINDS WILL CONTINUE THROUGH
SATURDAY...UNTIL ANOTHER STORM SYSTEM APPROACHES LATE SATURDAY
INTO SUNDAY...WHEN CAUTIONARY TO ADVISORY LEVEL WINDS WILL BE
POSSIBLE. AS WE HEAD INTO EARLY NEXT WEEK...A STRONG AREA OF HIGH
PRESSURE WILL GRADUALLY BUILD INTO THE REGION...WITH SEVERAL DAYS
OF ELEVATED NORTHERLY WINDS POSSIBLE. AT LEAS PERIODS OF
CAUTIONARY WINDS APPEAR PROBABLE DURING THIS TIME...WITH
EVENTUALLY FALLING BELOW HEADLINE CRITERIA BY MID WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  74  62  77  62 / 100   0  10  70
FMY  77  63  80  64 / 100   0   0  70
GIF  75  58  80  59 / 100   0  10  70
SRQ  72  63  76  62 / 100   0  10  70
BKV  74  55  77  57 / 100   0  10  70
SPG  73  63  76  61 / 100   0  10  70

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK UNTIL 9 PM EST THIS EVENING FOR
     COASTAL CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-
     COASTAL MANATEE-COASTAL SARASOTA-PINELLAS.

     LAKE WIND ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     COASTAL CHARLOTTE-COASTAL CITRUS-COASTAL HERNANDO-
     COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL LEVY-COASTAL
     MANATEE-COASTAL PASCO-COASTAL SARASOTA-DESOTO-HARDEE-
     HIGHLANDS-INLAND CHARLOTTE-INLAND CITRUS-INLAND
     HERNANDO-INLAND HILLSBOROUGH-INLAND LEE-INLAND LEVY-
     INLAND MANATEE-INLAND PASCO-INLAND SARASOTA-PINELLAS-
     POLK-SUMTER.

     HIGH SURF ADVISORY UNTIL 9 PM EST THIS EVENING FOR COASTAL
     CHARLOTTE-COASTAL HILLSBOROUGH-COASTAL LEE-COASTAL
     MANATEE-COASTAL SARASOTA-PINELLAS.

     COASTAL FLOOD ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     COASTAL CITRUS-COASTAL LEVY.

GULF WATERS...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM EST
     THIS EVENING FOR COASTAL WATERS FROM ENGLEWOOD TO
     TARPON SPRINGS FL OUT 20 NM-COASTAL WATERS FROM
     TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-WATERS
     FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
     WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT
     20 TO 60 NM.

     GALE WARNING UNTIL 1 PM EST THIS AFTERNOON FOR COASTAL
     WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
     COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER
     FL OUT 20 NM-WATERS FROM ENGLEWOOD TO TARPON SPRINGS
     FL OUT 20 TO 60 NM-WATERS FROM TARPON SPRINGS TO
     SUWANNEE RIVER FL OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     CHARLOTTE HARBOR AND PINE ISLAND SOUND-COASTAL WATERS
     FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-WATERS
     FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM.

     SMALL CRAFT ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     TAMPA BAY WATERS.

&&

UPDATE/AVIATION/MARINE...84/AUSTIN
UPPER AIR/CLIMATE...18/FLEMING
LONG TERM/DECISION SUPPORT...74/WYNN
Hazardous weather outlook, Jan 15, 5:50 AM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
550 AM EST FRI JAN 15 2016

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-160200-
SUMTER-PINELLAS-POLK-HARDEE-HIGHLANDS-DESOTO-COASTAL LEVY-
COASTAL CITRUS-COASTAL HERNANDO-COASTAL PASCO-
COASTAL HILLSBOROUGH-COASTAL MANATEE-COASTAL SARASOTA-
COASTAL CHARLOTTE-COASTAL LEE-INLAND LEVY-INLAND CITRUS-
INLAND HERNANDO-INLAND PASCO-INLAND HILLSBOROUGH-INLAND MANATEE-
INLAND SARASOTA-INLAND CHARLOTTE-INLAND LEE-TAMPA BAY WATERS-
CHARLOTTE HARBOR AND PINE ISLAND SOUND-
COASTAL WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 NM-
COASTAL WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 NM-
COASTAL WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 NM-
WATERS FROM TARPON SPRINGS TO SUWANNEE RIVER FL OUT 20 TO 60 NM-
WATERS FROM ENGLEWOOD TO TARPON SPRINGS FL OUT 20 TO 60 NM-
WATERS FROM BONITA BEACH TO ENGLEWOOD FL OUT 20 TO 60 NM-
550 AM EST FRI JAN 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND A FEW OF THE
STORMS COULD BECOME STRONG TO SEVERE AND PRODUCE DAMAGING WIND
GUSTS AND AN ISOLATED TORNADO. OTHERWISE...LOCALLY HEAVY RAINFALL
AND FREQUENT DEADLY LIGHTNING STRIKES WILL ACCOMPANY THE STORMS.

...MARINE IMPACTS...
WIND SPEEDS OF 20 TO 30 KNOTS WITH FREQUENT GUSTS TO GALE FORCE
ARE EXPECTED TODAY WHICH WILL CREATE HAZARDOUS BOATING CONDITIONS
FOR SMALL CRAFT OPERATORS. WINDS AND SEAS WILL BEGIN TO SUBSIDE
LATER TODAY INTO TONIGHT.

...WATERSPOUT IMPACT...
ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR WATERSPOUT
DEVELOPMENT. MARINERS SHOULD BE ON THE LOOKOUT FOR WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

...THUNDERSTORM IMPACT...
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED LATE
SATURDAY NIGHT INTO SUNDAY MORNING. A FEW OF THE STORMS COULD
BECOME STRONG TO SEVERE AND PRODUCE STRONG GUSTY WINDS...LOCALLY
HEAVY RAINFALL...FREQUENT DEADLY LIGHTNING STRIKES...AND AN
ISOLATED TORNADO.

...MARINE IMPACTS...
WIND SPEEDS WILL INCREASE TO BETWEEN 20 TO 25 KNOTS WITH SOME
HIGHER GUSTS ONCE AGAIN SATURDAY NIGHT INTO SUNDAY WHICH WILL
CREATE HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT OPERATORS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

PRC

In the hours before

Local storm report, Jan 15, 10:03 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1003 AM EST FRI JAN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 AM     HAIL             4 E BROOKSVILLE         28.55N 82.32W
01/15/2016  E0.25 INCH       HERNANDO           FL   PUBLIC

            HERNANDO COUNTY RELAYED A REPORT FROM THE PUBLIC OF PEA
            SIZED HAIL FALLING NEAR MONDON HILL ROAD AND WPA ROAD
            EAST OF BROOKSVILLE.

&&

FLEMING
Local storm report, Jan 15, 10:15 AM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1015 AM EST FRI JAN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     MARINE TSTM WIND 3 WSW HOLIDAY           28.17N 82.79W
01/15/2016  M46.00 MPH       PINELLAS           FL   MESONET

            A HOME WEATHER STATION NEAR TARPON SPRINGS RECORDED A 46
            MPH/40 KNOT MARINE WIND GUST.

&&

FLEMING
Local storm report, Jan 15, 10:19 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1019 AM EST FRI JAN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 AM     MARINE TSTM WIND 2 SE PORT CHARLOTTE     26.96N 82.08W
01/15/2016  E41 MPH          CHARLOTTE          FL   MESONET

            A WXFLOW STATION IN PORT CHARLOTTE...XCHL...RECORDED A 41
            MPH/36 KNOT MARINE WIND GUST.

&&

FLEMING
Local storm report, Jan 15, 10:21 AM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1021 AM EST FRI JAN 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 AM     MARINE TSTM WIND 2 SE PORT CHARLOTTE     26.96N 82.08W
01/15/2016  E41.00 MPH       CHARLOTTE          FL   MESONET

            A WXFLOW STATION IN PORT CHARLOTTE...XCHL...RECORDED A 41
            MPH/36 KNOT MARINE WIND GUST.

&&

FLEMING
Special weather statement, Jan 15, 10:45 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA / RUSKIN FL
1045 AM EST FRI JAN 15 2016

FLZ052-056-057-061-160-162-165-251-255-260-262-265-151715-
INLAND MANATEE FL-INLAND SARASOTA FL-COASTAL SARASOTA FL-
INLAND CHARLOTTE FL-INLAND LEE FL-HIGHLANDS FL-POLK FL-
COASTAL CHARLOTTE FL-INLAND HILLSBOROUGH FL-DESOTO FL-COASTAL LEE FL-
HARDEE FL-
1045 AM EST FRI JAN 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR DESOTO...SOUTHEASTERN SARASOTA...
CHARLOTTE...HARDEE...LEE...HIGHLANDS...SOUTHEASTERN POLK AND EASTERN
MANATEE COUNTIES UNTIL 1215 PM EST...

AT 1044 AM EST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
WAUCHULA TO CAPE CORAL...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAPE CORAL...FORT MYERS...NORTH PORT...BONITA SPRINGS...PUNTA
GORDA...SEBRING...AVON PARK...ARCADIA...WAUCHULA...LAKE PLACID...PORT
CHARLOTTE...LEHIGH ACRES...SEBRING REGIONAL AIRPORT...BABCOCK
RANCH...ST. JAMES CITY...BUCKINGHAM...MATLACHA...EAST DUNBAR...
SOUTHWEST FLORIDA AIRPORT AND IONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EST FOR SOUTHWESTERN
FLORIDA.

LAT...LON 2646 8187 2641 8189 2641 8187 2640 8187
      2643 8212 2649 8218 2644 8208 2663 8223
      2668 8207 2694 8206 2696 8207 2666 8224
      2765 8232 2767 8114 2749 8121 2721 8096
      2703 8156 2643 8156 2632 8181
TIME...MOT...LOC 1544Z 249DEG 59KT 2764 8190 2656 8196

RHW
Local storm report, Jan 15, 10:47 AM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
1047 AM EST FRI JAN 15 2016

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     MARINE TSTM WIND 2 S BOCA GRANDE         26.72N 82.26W
01/15/2016  M41 MPH          LEE                FL   MESONET

            MESONET STATION 2 S BOCA GRANDE /XBCG/
            RECORDED A 41 MPH/36 KNOT MARINE WIND GUST.

&&

FLEMING

The radar

The Tampa radar (KTBW), 72 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Sarasota

When
January 15, 11:00 AM EST
Where
Sarasota County, 0.72 mi NE of Gulf Shrs
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
27.059, -82.413

Broadcast media relayed reports and pictures of a metal roof ripped off a strip mall in Venice, with a portion of the roof landing on cars in the parking lot.

Tornado, Lee

When
January 15, 11:10 AM EST to 11:12 AM EST
Where
Lee County, 2.19 mi SSW of Whiskey Creek to 2.03 mi SSW of Whiskey Creek
Rating
EF1
Path length
0.19 mi
Path width
45 yd
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
26.550, -81.913

NWS Storm Survey detected EF-1 tornado damage across a small portion of Lee County. A roof was partially torn off a condo in the Whiskey Creek area. Damage was also seen to a few palm trees in the area. Four structures sustained damage.

Thunderstorm Wind, Lee

When
January 15, 11:14 AM EST
Where
Lee County, 2.83 mi NNE of Southwest International Airport
Measured
50 kt (58 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
26.570, -81.750

Numerous reports were received of trees and large branches down in Gateway from thunderstorm wind gusts. Lee County Emergency management later reported damage to a few pool cages within Gateway.

Thunderstorm Wind, Lee

When
January 15, 11:23 AM EST
Where
Lee County, 0.37 mi NE of Southwest International Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
26.534, -81.756

The ASOS at Southwest International Airport (KRSW) measured a 52 knot thunderstorm wind gust.

Thunderstorm Wind, Lee

When
January 15, 11:30 AM EST
Where
Lee County, 4.88 mi S of Buckingham
Measured
70 kt (81 mph) estimated gust
Property damage
$300,000
Reported by
NWS Storm Survey
Coordinates
26.600, -81.720

An NWS and Lee County Emergency Management storm survey found numerous homes that sustained straight-line wind damage. Damage included roof damage, fascia and pieces of lanai and pool screen enclosures being ripped from houses. Storm survey estimates winds were near 80 mph.

Thunderstorm Wind, Lee

When
January 15, 11:35 AM EST
Where
Lee County, 2.31 mi NE of Lehigh Acres
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
26.620, -81.600

An NWS and Lee County Emergency Management storm survey found straight-line wind damage on Sheldon Avenue. A few large trees were uprooted, one home had some shingles blown off and a metal shed was blown over.

Thunderstorm Wind, De Soto

When
January 15, 11:40 AM EST
Where
De Soto County, 3.02 mi SSW of Lansing
Measured
55 kt (63 mph) estimated gust
Property damage
$100,000
Reported by
State Official
Coordinates
27.210, -81.920

The DeSoto County Sheriff's Office reported numerous powerlines down in Arcadia along with moderate roof damage to 3 homes and minor damage to 17 homes.

Thunderstorm Wind, Lee

When
January 15, 11:50 AM EST
Where
Lee County, 2.16 mi WNW of Southwest International Airport
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
26.542, -81.792

A local TV station in Fort Myers reported significant damage to tents and audio/video equipment outside of a Harley-Davidson dealership. The American Cancer Society was preparing for an annual ball at that location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2016Every state in 2016This day in weather historyThe tornado archive for Florida, 2016Warnings in Florida, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609052, 609325, 609326, 609048, 609327, 609328, 609329, 609459.